Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 66, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 4:52 PM CDT for Washington County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 4:52 PM CDT (21:52 UTC)
- Expired
- May 8, 2003, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Washington County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
870
WUUS53 KTOP 082152
SVRTOP
KSC201-082230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 530 PM CDT
* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES SOUTH OF HADDAM...OR ABOUT 18 MILES
NORTHEAST OF CONCORDIA...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS AFFECTED...
HADDAM
MORROWVILLE
HOLLENBURG
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 4000 9687 3974 9713 3964 9722 3964 9736
4000 9735
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 228 PM CDT THU MAY 8 2003 FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND THEN AGAIN IN THE LATE PERIODS. ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST. STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT 500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON. COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY. DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES. STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY SHALLOW BUT WILL KEEP CHANCE POPS GOING. UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO AND THE WAVE MOVING THROUGH THURSDAY. .TOP...NONE. 65
Hazardous weather outlook, May 8, 4:42 PM CDT, 10 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POSSIBLE LARGE TORNADOES IS STILL LIKELY THIS EVENING AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVER THE AREA DURING THE EVENING HOURS...CONTINUING DURING THE NIGHT. LARGE LONG LIVED TORNADOES...IN SOME PLACES HARD TO OBSERVE...ARE POSSIBLE ALONG WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE STORMS WILL FORM RAPIDLY AND MOVE EAST OR NORTHEAST AT 30 TO 40 MPH. THIS IS A DANGEROUS SITUATION. EMERGENCY MANAGERS...LAW ENFORCEMENT... MEDIA AND THE PUBLIC SHOULD MONITOR LOCAL WEATHER CONDITIONS VERY CLOSELY...AND BE READY FOR QUICK ACTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY ACROSS ALL OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING AND TONIGHT...IN SOME COUNTIES SPOTTERS SHOULD BE ALREDY DEPLOYED AND IN PLACE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 8, 3:37 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 PM JAMESTOWN KS TORNADO
05/08/03 CLOUD SPOTTER REPORT NEAR
JAMESTOWNLocal storm report, May 8, 3:56 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM 2 W TALMO KS 1.75 INCH HAIL
05/08/03 REPUBLICLocal storm report, May 8, 4:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM 3 E WAYNE KS 1.75 INCH HAIL
05/08/03 REPUBLICThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:27 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 33 min |
| May 8, 3:58 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| May 8, 4:01 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 44 min |
| May 8, 4:09 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 36 min |
| May 8, 4:47 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 28 min |
| May 8, 5:04 AM CDT | Tornado Warning | TOP | Geary, Riley | 26 min |
| May 8, 7:08 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
| May 8, 7:58 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 32 min |
| May 8, 8:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 57 min |
| May 8, 3:11 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 8, 3:24 PM CDT | Tornado Warning | TOP | Cloud, Republic | 66 min |
| May 8, 3:50 PM CDT | Tornado Warning | TOP | Cloud, Republic, Washington | 40 min |
| May 8, 4:26 PM CDT | Tornado Warning | TOP | Washington | 34 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
| May 8, 5:11 PM CDT | Tornado Warning | TOP | Washington | 34 min |
| May 8, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 53 min |
| May 8, 5:27 PM CDT | Tornado Warning | TOP | Marshall | 33 min |
| May 8, 5:31 PM CDT | Tornado Warning | TOP | Geary | 44 min |
| May 8, 5:41 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 49 min |
| May 8, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 43 min |
| May 8, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 52 min |
| May 8, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 45 min |
| May 8, 6:06 PM CDT | Tornado Warning | TOP | Marshall | 39 min |
| May 8, 6:13 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie | 47 min |
| May 8, 6:29 PM CDT | Tornado Warning | TOP | Osage | 46 min |
| May 8, 6:33 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 42 min |
| May 8, 6:38 PM CDT | Tornado Warning | TOP | Coffey | 52 min |
| May 8, 6:44 PM CDT | Tornado Warning | TOP | Shawnee, Wabaunsee | 46 min |
| May 8, 6:54 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.